Arizona, 2012Drought in Arizona, June 1 to 30, 2012
June 1 to 30, 2012 · NWS TWC · 3 events in 3 counties and zones
Hot and dry weather caused the drought to continue across portions of southeast Arizona.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and dry weather caused the drought to continue across portions of southeast Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 31, 9:25 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, May 31, 9:25 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 PM MST THU MAY 31 2012
.SYNOPSIS...AREAS OF SMOKE WILL AFFECT PORTIONS OF SOUTHEAST ARIZONA
INTO EARLY FRIDAY. OTHERWISE HIGH PRESSURE WILL RESULT IN DRY
CONDITIONS AND HOT TEMPERATURES INTO EARLY NEXT WEEK. THE HOTTEST
TEMPERATURES OF THE SEASON SO FAR ARE EXPECTED FRIDAY.
&&
.DISCUSSION...SATELLITE IMAGERY INDICATED CLEAR SKIES FROM TUCSON
WWD AT THIS TIME. MEANWHILE...AREAS OF SMOKE CONTINUE GENERALLY EAST
OF A SAFFORD TO SIERRA VISTA LINE. KSAD VISIBILITY HAS BEEN REDUCED
TO 6SM IN SMOKE EARLIER THIS EVENING. WILL MAINTAIN AREAS OF SMOKE
THE REST OF TONIGHT AND FRI MORNING EAST AND SOUTH OF TUCSON WITH
CLEAR SKIES ELSEWHERE. 01/00Z NAM INDICATED THAT MID-LEVEL FLOW WILL
BECOME LIGHT WLY AROUND DAYBREAK FRI...THEN WLY FLOW TO GRADUALLY
STRENGTHEN FRI AFTERNOON. THUS...CONFIDENCE IS FAIRLY HIGH THAT
SMOKE FROM THE WHITEWATER BALDY COMPLEX IN SWRN NEW MEXICO WILL BE
DISPERSED EAST OF THIS FORECAST AREA FRI AFTERNOON.
OTHERWISE...RECORD OR NEAR-RECORD HIGH TEMPS ARE ON TAP FRI AS
SHORTWAVE RIDGE AMPLIFIES OVER SE AZ. 01/00Z NAM FORECAST MAX TEMP
OF 107 F AT KTUS WOULD EXCEED THE RECORD MAX TEMP FOR JUNE 1 OF
105 F MOST RECENTLY SET IN 2002. HIGH TEMPS FRI TO BE ABOUT 2-5 DEGS
F WARMER VERSUS TEMPS ACHIEVED THIS AFTERNOON. A HEAT ADVISORY
REMAINS IN EFFECT FROM 11 AM TO 7 PM MST FRIDAY FOR LOCALES BELOW
5000 FEET. THE UPSHOT...NO UPDATES PLANNED FOR THE OFFICIAL FORECAST.
&&
.AVIATION...KTUS WWD SKC THRU FRIDAY EVENING OR 02/06Z. EAST OF KTUS
SKC WITH SCT-BKN FU AROUND 15K FT AGL THRU FRIDAY MORNING...THEN
FEW-SCT CLOUDS AT 8-12K FT AGL FRIDAY AFTERNOON AND FRIDAY EVENING.
SLIGHT CHANCE -TSRA EAST OF A KSAD-KFHU LINE FRIDAY AFTERNOON AND
FRIDAY EVENING. SURFACE WIND GENERALLY LESS THAN 10 KTS EXCEPT
OCCASIONAL GUSTS TO 20 KTS FRIDAY AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...DRY AND HOT CONDITIONS ACROSS SOUTHEAST ARIZONA INTO
EARLY NEXT WEEK. EXPECT NORMAL DIURNAL WIND TRENDS WITH OCCASIONAL
GUSTY WINDS DURING THE AFTERNOON HOURS DUE TO DAYTIME HEATING. AREAS
OF SMOKE WILL PERSIST ACROSS SOUTHERN AZ SKIES WITH SOME SETTLING TO
THE VALLEYS TONIGHT. SMOKE SHOULD DISPERSE FRIDAY AFTERNOON AS WINDS
BECOME WESTERLY IN MOST AREAS. IN FAR SOUTHEAST ARIZONA...WINDS MAY
CONTINUE OUT OF AN EASTERLY DIRECTION ALLOWING ENOUGH MOISTURE TO
POSSIBLY PRODUCE ISOLATED DRY THUNDERSTORMS FRIDAY AFTERNOON OVER
THE MOUNTAINS. THESE COULD OF COURSE PRODUCE LOCALLY GUSTY WINDS.
&&
.CLIMATE...RECORD HIGH TEMPERATURES THAT COULD BE IN JEOPARDY FRIDAY.
TUCSON INTL AIRPORT...105/2002
BISBEE-DOUGLAS AIRPORT...101/2011
AJO...105/2001
FORT THOMAS...103/1977
KITT PEAK...87/2002
ORGAN PIPE CACTUS...108/1977
PICACHO PEAK...109/2001
SIERRA VISTA FD...102/1910
TOMBSTONE...103/1938
WILLCOX...101/1956
&&
.PREV DISCUSSION...HOT TEMPERATURES STILL EXPECTED FRIDAY WITH SOME
LOCALES REACHING RECORD LEVELS FOR THE FIRST DAY OF JUNE. THIS
WARRANTS A HEAT ADVISORY FOR LOW ELEVATIONS. MODELS SHOWING EASTERLY
WINDS FROM NM TO USHER IN A BIT OF MOISTURE INTO SE AZ LATE TONIGHT
INTO FRIDAY. HAVE INCLUDED ISOLD DRY THUNDERSTORMS IN FAR SERN
MOUNTAINS FRIDAY AFTERNOON AND EVENING. SEE FIRE WEATHER SECTION FOR
MORE DETAILS. VERY WEAK TROUGH PASSES THROUGH THE STATE THIS
WEEKEND. WILL MAINLY NOTICE A FEW HIGH CLOUDS AND PERHAPS A COUPLE
OF DEGREE COOLER HIGH TEMPERATURES BY SUNDAY. EARLY NEXT WEEK A
MORE IMPRESSIVE TROUGH PASSES THROUGH THE WESTERN STATES...BUT WELL
TO OUR NORTH SO ONLY SLIGHT COOLING FOR SOUTHERN AZ...DOWN TO NEAR
NORMAL READINGS. BEYOND THAT HIGH PRESSURE IS EXPECTED TO BUILD INTO
THE AREA WITH A RETURN TO TRIPLE DIGIT HIGH TEMPERATURES EXPECTED.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM TO 7 PM MST FRIDAY FOR AZZ501>509.
WEATHER.GOV/TUCSON
Hazardous weather outlook, May 31, 7:30 AM MST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
730 AM MST THU MAY 31 2012
AZZ501>515-011030-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
730 AM MST THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SMOKE FROM THE WHITEWATER BALDY WILDFIRE IN NEW MEXICO WILL CONTINUE
TO DRIFT WEST ACROSS SOUTHERN ARIZONA SKIES TODAY. PORTIONS OF
COCHISE...GREENLEE AND GRAHAM COUNTIES MAY ALSO EXPERIENCE
NOTICEABLE CONCENTRATIONS OF SMOKE NEAR THE SURFACE. IN COUNTIES
FARTHER WEST...SUCH AS PIMA...PINAL AND SANTA CRUZ...SURFACE SMOKE
CONCENTRATIONS WILL BECOME MORE NOTICEABLE LATER TODAY AND
TONIGHT...ESPECIALLY FOR THOSE WITH RESPIRATORY SENSITIVITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NEAR RECORD HEAT IS FORECAST FRIDAY WITH A HEAT ADVISORY IN EFFECT
BELOW 5000 FEET. TEMPERATURES WILL FALL BACK THIS WEEKEND WITH
TEMPERATURES NEAR SEASONAL AVERAGES BY EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KD
WEATHER.GOV/TUCSON
Drought, Tohono O Odham Nation
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Tohono O Odham Nation forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
Extreme drought (D3) continued in portions of Pinal County throughout June. The overall D3 area remained unchanged from May. While some areas actually received more rain than normal, those spotty rains amounts only totaled between a tenth and a half of an inch and therefore did little to improve drought conditions, especially since temperatures were above normal. In fact, the Tucson airport experienced its 5th warmest June on record and had 28 days of 100 degrees or warmer. Since the impacts of this drought began with the winter of 2010-2011, most have already been mitigated. The extent of the dry weather was manifested in dust storm events that occurred on several dates in June. Thunderstorms that brought the little rain that did fall, also created gusty outflow winds that kicked up dust, ultimately developing into haboobs. These large areas of blowing dust rolled northward across portions of Pima and Pinal Counties toward Phoenix on three occasions in June. Two of these dust storms reduced visibilities to less than one quarter of a mile on Interstate 10.
Drought, South Central Pinal County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- South Central Pinal County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Extreme drought (D3) continued in portions of Pinal County throughout June. The overall D3 area remained unchanged from May. While some areas actually received more rain than normal, those spotty rains amounts only totaled between a tenth and a half of an inch and therefore did little to improve drought conditions, especially since temperatures were above normal. In fact, the Tucson airport experienced its 5th warmest June on record and had 28 days of 100 degrees or warmer. Since the impacts of this drought began with the winter of 2010-2011, most have already been mitigated. The extent of the dry weather was manifested in dust storm events that occurred on several dates in June. Thunderstorms that brought the little rain that did fall, also created gusty outflow winds that kicked up dust, ultimately developing into haboobs. These large areas of blowing dust rolled northward across portions of Pima and Pinal Counties toward Phoenix on three occasions in June. Two of these dust storms reduced visibilities to less than one quarter of a mile on Interstate 10.
Drought, Southeast Pinal County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Extreme drought (D3) continued in portions of Pinal County throughout June. The overall D3 area remained unchanged from May. While some areas actually received more rain than normal, those spotty rains amounts only totaled between a tenth and a half of an inch and therefore did little to improve drought conditions, especially since temperatures were above normal. In fact, the Tucson airport experienced its 5th warmest June on record and had 28 days of 100 degrees or warmer. Since the impacts of this drought began with the winter of 2010-2011, most have already been mitigated. The extent of the dry weather was manifested in dust storm events that occurred on several dates in June. Thunderstorms that brought the little rain that did fall, also created gusty outflow winds that kicked up dust, ultimately developing into haboobs. These large areas of blowing dust rolled northward across portions of Pima and Pinal Counties toward Phoenix on three occasions in June. Two of these dust storms reduced visibilities to less than one quarter of a mile on Interstate 10.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383691, 392882, 392884.